Medical questions & health advice by board certified doctors
"Could my IUD be causing me to have regular bouts of nausea?"
A lot of people have been telling me that Mirena can cause some stomach issues and mood swings, but I've always assumed that my body would get used to it. I'm an 18 year old female, who has opted to get the IUD called Mirena. For the past few months I've been getting regular bouts of nausea at night around the same time and often times directly after a meal. I was wondering, could the hormones released by Mirena be causing this?
Intrauterine devices (IUD) such as the Mirena have been a wonderful breakthrough in birth control. Like any device and like any medication, they do have side effects. Some of the symptoms that you have listed are on the side effect profile of levonorgestrel, the hormone that is released by the Mirena IUD. Of the issues that you have noted, only abdominal pain is listed with a significant frequency (12% of people with the IUD). Mood swings are not listed as a side effect, but depression is (< 6%). Nausea has occurred in some people, but the number of people that reported nausea with the IUD is probably the same as the number of people without the iUD (< 5%). Thus, statistically, your nausea at night, and mood swings could be do to the levonorgestrel are more likely to be do to something else. I suggest that you schedule an appointment with the OBGYN or primary care physician that placed you IUD. Explain your symptoms in detail to this doctor. He or she will likely also need to do a thorough abdominal and pelvic exam to make sure everything looks normal. After that, I think your doctor will be able to tell you what is causing these symptoms. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.